Natasha wrote:Hello I found out a while ago that I have one copy of APOE 4...I'm now afraid to talk to anyone because I will panic if I lose my train of thought. Please tell me I'm crazy. I would rather be crazy than demented.
Sorry I'm being so negative but I am just so scared.
Welcome, my young friend Natasha!
I can call you a young friend because I'm 66, so definitely older than that 50-year old drooling future self in a nursing home you fear and because, like you, I have had periods of my life when I had panic attacks and took medication for it--which along with anxiety and depression include about 20% of the population. And I also have ApoE 4/4. And yet, here I am still with a healthy brain and even went back to grad school at the age of 57 and did just fine.
So here's a few reasons why you are not crazy or going to be drooling at 50 (unless it's over a great meal!): Losing your "train of thought" and having to "pause to think about it" means you're smart-
-not that you have dementia. Here's why: Your brain is always on multiple tracks: what am I saying this second, and what do I plan to say in the next 5 seconds, and what are other people saying or showing me with their body language. It's like driving on a freeway in rush hour! And just like driving, sometimes our immediate attention has a blip. Could be fatigue, could be you thought of something else, could be a cute guy walks in the room--doesn't matter because you're brain still held on to that memory. The fact that you can "pause and remember" means that you're brain is working behind the scenes just fine. Trust me on this; I did tests of memory for decades on kids, and even co-wrote some articles on how to support kids with memory issues. Your memory is fine!
The studies that got lots of attention in the press last year were done on people over age 66 and looked at whether they had taken two classes of drugs (of which Lexapro is one) in the previous 5 years. They found an "association" with the use of those classes of drugs and diagnosis of Alzheimer's.
Here's a few reasons why it's not accurate to assume that the drugs caused Alzheimer's, or would do so in 20, 30, or 40 years for someone much younger: Drugs given shortly before a diagnosis of dementia may be treating one of the symptoms of dementia, which we know develops over a period of 10-15 years.
People who are beginning to have difficulty finding their way home, remembering how to cook dinner, managing their finances often get depressed and anxious. Scientists believe that depression may be both a psychological effect of early cognitive impairment and, for some people, a sign of early changes in the brain's emotional center. But that's like saying that people over the age of 65 sometimes fall and break their hips due to osteoporosis, and therefore anyone who falls in their 20's and 30's must have osteoporosis.
People who were over 66 when this study was done were born around the end of World War II or earlier! They lived their entire adult lives in environments in which smoking was common (and second-hand smoke was everywhere), heavy drinking wasn't considered unusual, water and air pollution wasn't a big thing. I'm old enough to remember when a river in Ohio caught fire due to pollution and kids regularly had high lead levels from old lead water pipes, leaded gasoline and lead paint. Smoked foods like sausage and bacon had chemicals several times higher than what is allowed now. Heart attacks were common for men in their 40's and 50's due to uncontrolled diabetes and high blood pressure. In other words, Natasha, you have almost nothing in common with the lives these people led and all those factors outside of their control may have set them on the path to dementia, which then caused anxiety and depression.
Finally, with one ApoE 4, you only have a mildly increased risk of some cognitive issues by the time you are 85, which is probably 50 years from now and decades after science will figure out how to avoid those. There is far more research on "protective factors" that prevent dementia: your intelligence, your sensitivity to others, your education, your ability to cope with several challenging conditions. We are stronger when we remind ourselves of how strong we have already been; often for decades.
I would suggest calling your provider and asking about the reaction to decreasing Klonopin and see what their plans are. You may at some point be able to switch over to some other anti-anxiety drugs that help your symptoms more consistently. But for now, be kind to yourself, and rip up that picture of yourself drooling and replace it with a picture of yourself at 50 on a sunny beach somewhere--or whatever else would be your future happy self!
Hugs from a non-drooling old lady with ApoE 4/4!